ramsesthenice

7+ Year Member
Dec 2, 2011
676
676
Status
Attending Physician
I have a really upsetting case that I think is just a freek thing but I want to see if anyone else has any thoughts.

60 y/o female with an infiltrative unresectable pancreatic cancer. Rather than being a discrete mass, it was more of a sheet of tissue around her celiac and primary branches. She got 6 cycles of FOLFIRNOX and did well then I followed it up with 50.4 Gy to the primary. I know that LAP-007 did 54 but for unresectable patients I generally try to stick closer to 50.4 because I am not convinced 54 is better or worth the added risk of symptomatic bowel toxicity. In her plan the hot spot to the stomach was in the posterior antral wall and was 52.4 Gy (well within tolerance). She was on a PPI during treatment and had essentially no acute toxicity during treatment. Four months post treatment she came in anemic and had a bleeding ulcer in her posterior antral wall (so probably related to her radiation). After multiple interventions she ultimately required a partial gastrectomy because they couldn't control the bleeding. However, a week after surgery her Hb continued to drop and on repeat EGD they found that she had diffuse mucosal bleeding in her residual stomach and duadenum. She refused further intervention and since passed away.

Something is obviously weird. She should have had a very low risk of developing a symptomatic ulcer in the first place but why they couldn't control the bleeding is also odd (she had no known clotting disorders and her nutritional status was fine). Has anyone else had any unexpected severe GI toxicity in patients treated with neoadjuvant FOLFIRNOX? A lot of our patients are getting this and seem to be doing fine and given the good data in PRODIGE etc I am generally supportive of the approach but if other people are seeing anything it might give me pause. Honestly, I think it is probably just a horrible fluke. If we treat enough people we will sadly see these cases.
 

seper

7+ Year Member
Dec 22, 2010
1,588
480
Status
I think 3-5% risk of severe mucosal bleed is expected after 50 Gy to upper GI,if patient survives long enough. No wrong was done here. Hope you put that into your consent.
 
About the Ads

ramsesthenice

7+ Year Member
Dec 2, 2011
676
676
Status
Attending Physician
What chemo did you treat with during rt? The folfirinox?
No. Xeloda.

I think 3-5% risk of severe mucosal bleed is expected after 50 Gy to upper GI,if patient survives long enough. No wrong was done here. Hope you put that into your consent.
I think that is a bit of an over estimate. If that were true then studies like LAP-007 should show a lot more severe toxicity than they do (look at the recommended margins and dosing). But I agree that it certainly is a risk and it was absolutely in the consent form and something I discuss with every patient.
 

evilbooyaa

Staff member
Moderator
7+ Year Member
Oct 10, 2011
6,646
6,343
Status
Attending Physician
I wouldn't really be super enthusiastic about anything approaching a 105% hotspot being squarely within the stomach for a pancreas case.

Given that it was only in the area getting radiated, there's probably a (potentially subclinical) radiation sensitivity syndrome that the patient had potentially. I wouldn't expect a 5% risk of severe mucosal bleed with upper GI above 50Gy. You can see if your duodenum volume constraint was exceeded in hindsight (Emami states V45 < 33%, but that's probably not validated).

If you're seeing it with any sort of frequency (more than like n=5) then you could do a dosimetric analysis if you're treating any reasonable amount of LAPCs. Usually catastrophic radiation events with a dosimetric analysis get respect.
 

ramsesthenice

7+ Year Member
Dec 2, 2011
676
676
Status
Attending Physician
If you're seeing it with any sort of frequency (more than like n=5) then you could do a dosimetric analysis if you're treating any reasonable amount of LAPCs. Usually catastrophic radiation events with a dosimetric analysis get respect.
No frequency at all. I treat 6-8 pancreatic/esophageal patients per month and I have never seen any sort of bleeding, severe or otherwise, before. While we don't know the absolute risk of a bleed with doses between 50.4 and 54, we can all agree it is low but not zero and eventually we will all see one if we treat enough patients. I have reviewed her plan and frankly there wasn't much to change. The tumor was around the vasculature and essentially touching her posterior antrum. Could have pushed the hot spot down a gray or so but it is hard to believe that would have changed much. I don't honestly think the chemo had anything to do with it, I just wanted to make sure no one else was seeing anything like it following neoadjuvant FOLFIRINOX.

As an aside, I agree with you completely. The V33 for duodenum is probably meaningless. Relative volumetric constraints for serial organs are inherently flawed. You just need to look closer for hot spots when you have more of your organ going to a given dose than you would like.
 

evilbooyaa

Staff member
Moderator
7+ Year Member
Oct 10, 2011
6,646
6,343
Status
Attending Physician
Ah, agreed that if this is the first one in like 50 plus patients, then yeah probably not something to worry about. I agree that pushing hotspots likely wouldn't have done much. We don't do a ton of FOLFIRINOX here for LAPC (more Gem/Abraxane) so haven't seen that bleeding sequellae.
 

nkmiami

2+ Year Member
Jun 25, 2016
586
283
Status
Attending Physician
Used to treat a lot of pancreas and have seen this kind of situation before. I just think it is a rare event in someone who is very sensitive to xrt or folfirinox. Gem/abraxane is much more radiosensitizing than folfirinox. I highly doubt if you gave 45 vs 5040 vs 54 the outcome would have been any different.
 

neo87

7+ Year Member
Dec 1, 2010
26
1
Status
Attending Physician
I also used to treat a lot of pancreas in my previous life and I am sure you all do this but I am a stickler for NPO > 2-3 hours prior to sim and treat for upper GI stuff- I also try to pay attention on CBCT to make sure there are not huge gas bubbles in the stomach every day, but I rarely see that and agree that this is likely an unfortunate fluke.
 

nkmiami

2+ Year Member
Jun 25, 2016
586
283
Status
Attending Physician
I've seen a couple DPD deficiencies on concurrent treatment with Xeloda. They get sick.
and I think they can get some cardiac issues, but I would think this would show itself during the upfront chemo with high dose 5fU, but who knows. Pt probably intrinsically sensitive to something.
 

ramsesthenice

7+ Year Member
Dec 2, 2011
676
676
Status
Attending Physician
Sounds like possible 5-FU hypersensitivity--perhaps a patient with DPYD genotype (Capecitabine Therapy and DPYD Genotype - Medical Genetics Summaries - NCBI Bookshelf)
Maybe, although she got through 6 months of FOLIRI
and I think they can get some cardiac issues, but I would think this would show itself during the upfront chemo with high dose 5fU, but who knows. Pt probably intrinsically sensitive to something.
I agree completely. I’ve seen a couple of these folks who have had acute reactions. The med Onc in this case was scarred for a while because one of her first patients out of fellowship died from cardiac arrest on Xeloda. In this particular case they tolerated everything really well acutely. Didn’t need any dose reductions on FOLFIRINOX until cycle 5 and never had any significant acute toxicities during CRT.
 
About the Ads